How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 16189
Experience:  Small animal veterinarian with a special interest in cats, happy to discuss any questions you have.
60269376
Type Your Cat Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My cat was given a quarter to under a half of a benadryl

Customer Question

My cat was given a quarter to under a half of a benadryl about 3 1\2 hours ago. She has been foaming or drooling at the mouth, trying to hide and hissing at us
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.

Now you have not listed a weight for Baby Girl, but a quarter of a 25mg Benadryl tablet is a top dose for cats weighing around 13kg cat. If she is under a year, then I do suspect you have given too much. Now it is not uncommon to see drooling/foaming in cats with this medication due to its bitter taste. And that will usually settle, but it can also cause nausea, vomiting, diarrhea, and sedation. Therefore, if she has had this much, then this could leave her unsettled and why we are seeing hiding/reactive behavior.

In this case, there is no antidote, so we need to just monitor and let her settle over the next 5-8 hours. Water should be kept available, but we'd need to rest her stomach. As long as she doesn't appear overly sedate nor starts vomiting profusely, then you can continue to monitor until this leaves her system. But if you see either sign, then we'd need to consider having her to her local vet for IV fluids to flush the drug from her system and supportive care to counter the effects of this overdose.

Please take care,

Dr. B.

Expert:  Dr. B. replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. B.